PPIs & GERD: Inflammation, Not Acid, Cause of Gastro-Eosophageal Reflux Disease, Study Suggests

POSTER'S COMMENT:- "I reproduce verbatim, as published, a technical article describing the results of an early and very small research study which points to a fascinating possibility.

That this is probably the first reassessment to hint at a change in the understanding of the cause/effect mechanism, since 1935, serves to highlight what a neglected area this has been hitherto.

From our immediate perspective it is yet another issue to bear in mind when weighing up the pros and cons of continuing to take PPIs. If confirmed by further extensive studies then it may offer potential for another avenue of treatment -namely exploiting the anti-inflammatory route, which is perhaps hinted at by the seeming therapeutic effect of low-dose aspirin".

QUOTE

Veronica Hackethal, MD

May 17, 2016

Gastroesophageal reflux disease (GERD) may be caused by an immune reaction, rather than direct chemical injury from stomach acids, according to results from a small, single-center study published online May 17 in JAMA.

"In this preliminary study of 12 patients with severe reflux esophagitis successfully treated with PPI therapy, stopping PPI medication was associated with T lymphocyte–predominant esophageal inflammation and basal cell and papillary hyperplasia without loss of surface cells," write first author Kerry Dunbar, MD, PhD, from the Dallas Veterans Affairs Medical Center in Texas, and colleagues.

"If replicated, these findings suggest that the pathogenesis of reflux esophagitis may be cytokine-mediated rather than the result of chemical injury," they add.

Since 1935, convention has held that GERD, which affects about 20% of Americans, results from irritation of the esophageal lining as a result of refluxed acid from the stomach. A recent study in rats, however, has suggested that GERD may not be a result of chemical injury but, rather, a result of an immune reaction. That prompted researchers to test this new hypothesis in humans.

The study included 12 patients (11 men; mean age, 57.6 years) seen at the Dallas Veterans Affairs Medical Center for severe reflux esophagitis successfully treated with PPIs. Participants were told to stop taking their PPIs and received evaluations at baseline, as well as 1 and 2 weeks after stopping medication. Assessments included 24-hour esophageal pH and impedance monitoring (an index of mucosal integrity) and esophagoscopy (which included high-resolution confocal laser endomicroscopy). Researchers biopsied non-eroded areas of the esophagus, where immune activity was assumed to be lower than in eroded areas.

At baseline, almost all participants (11/12) had no visible evidence of esophagitis. By 2 weeks after stopping PPIs, all participants developed esophagitis, and five had severe esophagitis.

Within 2 weeks of stopping PPIs, all participants developed abnormalities characteristic of GERD: basal cell and papillary hyperplasia (P < .01), papillary elongation (P < .01), dilated intercellular spaces in the esophageal squamous cell epithelium (P <. 001), reduced mucosal impedance (P = .001), and increased distal esophageal acid exposure. Between baseline and 2 weeks, acid exposure increased by 16.2% (95% confidence interval, 4.4% - 26.5%; P = .005).

Biopsies showed significant increases in infiltration of intraepithelial lymphocytes 1 and 2 weeks after stopping PPIs, with predomination of T cells (week 1, P = .005; week 2, P = .002) and few or no neutrophils and eosinophils.

"[E]sophageal basal cell and papillary hyperplasia developed in areas without surface erosions. If the traditional notion were true, that acute GERD is caused by refluxed acid directly inflicting lethal, chemical injury to surface epithelial cells, then basal cell and papillary hyperplasia would have been expected only in areas with surface erosions, and the infiltrating inflammatory cells would have been granulocytes primarily," the authors write. They note that further studies are needed to confirm these results.

In a linked editorial, Peter Kahrilas, MD, from Northwestern Feinberg School of Medicine, Chicago, Illinois, notes that the "provocative findings from this investigation are in the details": the earliest pathology occurred deep in the epithelium, not at the mucosal surface, and repair mechanisms started before the death of surface cells previously thought to provoke these changes.

"[A]lthough the inciting pathophysiology is unquestionably the reflux of gastric and duodenal secretions into the esophagus, this evidence suggests that the effect of that reflux is the initiation of cytokine-triggered inflammation rather than the long held belief of a direct chemical effect of acid, pepsin, and bile on the esophageal epithelium," he wrote.

He notes that the participants in this study — men with high-grade erosive GERD and hiatal hernias — probably represent between 1% and 5% of all patients with GERD, so the findings may not apply to all patients with GERD. However, shifting the focus away from the "burning" effect of stomach acid toward an immune reaction may help explain subtypes of GERD that have been recently recognized.

The findings may also have implications for therapy, he notes. Although PPIs will probably remain the backbone of treatment, new therapies that target the inflammatory cascade may help treat patients with more severe or refractory GERD.

"Based on these findings, perhaps the mantra for treating refractory GERD should be 'divide and conquer,' according to the clinical findings and this new information about the disease process," he concluded, "This is a heterogeneous patient group, and the therapeutic puzzle will only be solved piece by piece. Dunbar et al may have just placed a very important piece."

The study was supported by a grant from the US Department of Veterans Affairs, the National Institutes of Health, and the American Gastroenterological Association. One or more authors reports consulting for one or more of the following: Interpace Diagnostics, Ironwood Pharmaceuticals, and Takeda Pharmaceuticals. The editorial was supported by a grant from the Public Health Service. Dr Kahrilas has disclosed no relevant financial relationships.

JAMA. 2016;315:2104-2112. Article abstract, Editorial extract

UNQUOTE

3 Replies

oldestnewest
  • Dear GW, very interesting article and as you write, it does add to the debate about long-term PPI use, despite the caveats about study design. Inflammation plays a prominent role in so many diseases and understanding is growing in this respect. I'm hedging my bets and have been taking a 75mg aspirin daily since diagnosis 4 years ago - at that time two large retrospective studies showed a significant reduction in first-time and recurrent cancer, and a marked effect in particular on adenocarcinoma. The medical community is cautious about the risk-benefit but I'm OK with that.

    David

  • Somebody once said 'All research leads on to further questions which then themselves need to be researched'! It does underline that long term use of this medication needs to be reviewed every so often.

    I also read this week of somebody whose use of PPIs had reduced their magnesium levels (with a risk to the heart). So as well as reviewing medications, it makes sense to check on your mineral / vitamin levels every so often as well.

  • I came across this article about weaning yourself off PPIs. As with many of these things, it is not written for people who have had an oesophagectomy so take it with a pinch of salt because it is not advice for your own particular situation, and be careful about reading too much into the supposed risks of these medications without a medical assessment for the risks and benefits to the individual.

    But it may be helpful to some:

    howtotreatheartburn.com/how...

You may also like...